Wyoming, 2026

High Wind in Wyoming, February 23 to 26, 2026

February 23 to 26, 2026 · NWS CYS · 13 events in 13 counties and zones

A widespread, high wind event impacting much of southeast Wyoming throughout the duration from February 23rd to February 25th. A few lulls in wind speeds occurred overnight, but high winds continued during the daylight hours.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A widespread, high wind event impacting much of southeast Wyoming throughout the duration from February 23rd to February 25th. A few lulls in wind speeds occurred overnight, but high winds continued during the daylight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 23, 4:45 PM MST, 3 hours earlier. Its key messages:

  • Next widespread high wind event expected to begin Tuesday and Wednesday, with periods of very windy conditions continuing through Friday. High Wind Watches and Warnings are currently in place for the usual southeast Wyoming wind prone zones and the adjacent zones.
  • Mountain snowfall, with some rain/snow mix across the lower elevations, expected late Tuesday and into Wednesday. 8 to 14 inches of snow possible across the mountains. Winter Weather Advisories are in place.
Area forecast discussion, Feb 23, 4:45 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
445 PM MST Mon Feb 23 2026

.KEY MESSAGES...

- Next widespread high wind event expected to begin Tuesday and
  Wednesday, with periods of very windy conditions continuing
  through Friday. High Wind Watches and Warnings are currently
  in place for the usual southeast Wyoming wind prone zones and
  the adjacent zones.

- Mountain snowfall, with some rain/snow mix across the lower
  elevations, expected late Tuesday and into Wednesday. 8 to 14
  inches of snow possible across the mountains. Winter Weather
  Advisories are in place.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 318 PM MST Mon Feb 23 2026

An active, mild and windy short term is expected as a series of
weak disturbances move across the area over the next few days.
Current observations this afternoon already show 40 to 55 MPH
wind gusts across the Arlington and Bordeaux zones. Winds in the
wind prones will continue to increase this evening and
overnight as a strong 250 mb jet flattens out into the CWA. High
Wind Warnings for the wind prone areas start this evening, with
clear signals for strong winds this evening through Wednesday
evening. As the jet aloft flattens out overnight, 700 mb winds
will ramp up to about 60 kts over the usual southeast Wyoming
wind prones, leading to 60 to 70 MPH gusts.

By Tuesday morning, MSLP gradients will be quite steep along and
west of the Laramie Range. This is in part due to the strong jet as
well as a weak vorticity max moving across the area during the day.
CAG to CPR height gradients will also increase above 70 meters,
facilitating strengthening winds aloft. 700 mb winds will max out at
about 70 to 75 kts over the Laramie Range, with widespread 50 to 60
kts over much of the rest of the CWA. As a result, high winds will
likely spread outside of the wind prones, and into the wind prone
adjacent areas like Carbon and Albany Counties and the
Interstate 25 corridor. Subsidence is strong across much of the
CWA as well, helping send these winds down to the surface. In-
house guidance is also pinging these areas with a 40 to 60
percent chance of hitting high winds. Given the increased
confidence, upgraded the remaining High Wind Watches to
Warnings, and added the Laramie Valley and central Laramie
County to the Warning. Warnings start Tuesday morning and
continue through Wednesday evening. The strongest wind gusts
will be in the typical wind prone areas as a very strong
mountain wave signature is evident in the omega field and even
the 500 mb thickness. Wind gusts here could exceed 80 MPH.
Outside of the wind prones, wind gusts up to 70 MPH will be
possible. Also added Goshen and eastern Laramie Counties to a
High Wind Watch starting late tomorrow morning as high winds
could bleed over into these zones as well.

The disturbance that is semi-responsible for the wind will also
bring some precipitation to the CWA late Tuesday afternoon and
overnight. Mild temperatures during the afternoon will likely lead
to precipitation starting out as rain in the lower elevations,
but this may transition to snow overnight. Accumulations for the
lower elevations will likely be minimal. Will have to keep an
eye on Arlington however due to its proximity to the high
terrain. Mountain snow is expected with this disturbance, with
most accumulation expected to fall overnight. Snow amounts of 8
to 14 inches are forecast, with locally higher amounts above
10000 feet. Winter Weather Advisories are in place for the Snowy
and Sierra Madre Ranges starting Tuesday afternoon and
continuing through Wednesday afternoon. It is worth mentioning
that some locations in the High Wind Warnings outside of the
wind prones could see a brief break in the winds Tuesday night
as winds a loft turn a bit more northwesterly behind this
disturbance.

After a (potential) brief break in winds Tuesday night, winds will
ramp up once again Wednesday. A similar set up is expected with MSLP
gradients compressing ahead of an incoming front. Winds aloft will
be just as strong as Tuesday with very strong subsidence and
mountain wave activity. Winds could quite possible spread outside of
southeast Wyoming and into the Nebraska panhandle by Wednesday
afternoon. As a result, went ahead and issued some High Wind Watches
for the southern Nebraska panhandle. Watches may need to be expanded
in both Wyoming and Nebraska, but confidence is low at this
time. Wind gusts will be similar to Tuesday with the wind prones
likely seeing 75+ MPH gusts and adjacent areas seeing gusts up
to 70 MPH. Winds will (hopefully) ease Wednesday evening as the
front moves through the CWA, however, newer runs of the GFS hint
at this being a prolonged high wind event for the wind prones
that could continue through the end of the week.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 318 PM MST Mon Feb 23 2026

The CWA will remain in a NW flow pattern on the eastern periphery of
a ridge this weekend, resulting in above-average temperatures
(shocker!) and dry conditions. Thursday and Friday will continue to
be windy in the presence of a 50-60 knot 700 mb jet, which will
induce a classic mountain wave pattern across the Snowy and Laramie
ranges. Model cross-sections indicate closely-packed isentropes at
mountain-top, indicating a stable layer which is favorable for
strong downsloping winds. However winds aren't entirely
perpendicular to the ranges and there is no mean-state critical
level (reversal in the wind direction with height), so while it
will be windy, winds likely won't be as impressive as Tuesday
and Wednesday. Omega fields also show this mountain wave
pattern, with strong subsidence leeside of the Laramie Range. As
it stands, in-house guidance has the highest probabilities of
winds greater than 60 mph overnight Thursday into Friday, with
chances diminishing later Friday and into the weekend. With
gusty winds, lack of moisture/dry soils given our drought
conditions, and relative humidity values less than 20%, fire
hazards will need to be monitored at this time particularly in
our Nebraska counties.

Flow will become more zonal on Saturday resulting in warm and dry
conditions ahead of a shortwave trough that will bring small chances
of precipitation to our CWA on Sunday. The forcing for ascent looks
to be relatively weak, but PWAT anomalies are progged to be 2-3
standard deviations above climatology, so any help from the
shortwave trough or the terrain will result in a few rain and/or
snow showers. We remain anomalously warm into early next week as 500
mb heights rise and flow remains out of the WNW. While we might get
some meager help regarding moisture on Sunday (here is to hoping),
we will remain relatively dry with no significant chances for
widespread precipitation in the forecast.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 445 PM MST Mon Feb 23 2026

Winds and windshear are not going to be your friends tonight and
tomorrow. The 700mb jet is expected to get up to 75 knots during
the day tomorrow allowing for most sites to reach between 40 to
50 knots after 12z for Southeast Wyoming and after 15z for the
Nebraska panhandle terminals. KCDR looks to have the lightest
winds being on the periphery of the jet. Still a little
skeptical on KCDR losing their gusts around 00z tomorrow. After
20z on Tuesday rain or rain/snow mix(KlAR) chances increase for
KLAR and KRWL. After 23z on Tuesday rain chances increase for
KCYS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 5 AM Tuesday to 9 PM MST Wednesday for
     WYZ104-105-107-109.
     High Wind Warning until 8 PM MST Wednesday for WYZ106.
     High Wind Watch from Tuesday morning through Wednesday
     afternoon for WYZ108-119.
     High Wind Warning until 9 PM MST Wednesday for WYZ110.
     Winter Weather Advisory from 2 PM Tuesday to 5 PM MST
     Wednesday for WYZ112-114.
     High Wind Warning from 8 AM Tuesday to 9 PM MST Wednesday for
     WYZ115-118.
     High Wind Warning from 8 PM this evening to 8 PM MST Wednesday
     for WYZ116-117.
NE...High Wind Watch from Wednesday morning through Wednesday
     afternoon for NEZ019-020-054-055.

&&

SHORT TERM...SF
LONG TERM...WFOCYS
AVIATION...MM
Hazardous weather outlook, Feb 23, 3:35 PM MST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
335 PM MST Mon Feb 23 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-242245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
335 PM MST Mon Feb 23 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

- Next widespread high wind event expected to begin Tuesday and
  Wednesday, with periods of very windy conditions continuing
  through Friday. High Wind Watches and Warnings are currently
  in place for the usual southeast Wyoming wind prone zones and
  the adjacent zones.

- Mountain snowfall, with some rain/snow mix across the lower
  elevations, expected late Tuesday and into Wednesday. 8 to 14
  inches of snow possible across the mountains. Winter Weather
  Advisories are in place.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 23, 7:45 PM MST to February 26, 12:12 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT Mesonet station WY24 7 miles east-southeast of Arlington gusted 59 mph at 7:45 PM on February 23rd. This was the first gust recorded for this zone.|WYDOT Mesonet station WY18 7 miles northwest of Elk Mountain gusted 82 mph at 10:56 AM on February 25th. This was the highest gust recorded for this zone for the first half of the event.|WYDOT Mesonet station WY21 5 miles northwest of Arlington gusted 67 mph at 2:46 AM on February 26th. This was the highest gust recorded for this zone for the second half of the event.|WYDOT Mesonet station WY21 5 miles northwest of Arlington gusted 60 mph at 12:12 PM on February 26th. This was the final gust recorded for this zone.

High Wind, Central Laramie Range and Southwest Platte County

When
February 23, 8:02 PM MST to February 25, 11:26 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT Mesonet station KBRX 9 miles south of Wheatland gusted 58 mph at 8:02 PM on February 23rd. This was the first gust recorded for this zone.|WYDOT Mesonet station KBRX 9 miles south of Wheatland gusted 65 mph at 11:26 AM on February 25th. This was the highest and final gust recorded for this zone.

High Wind, South Laramie Range

When
February 24, 2:12 AM MST to February 26, 9:37 AM MST
Where
South Laramie Range forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT Mesonet station WY49 5 miles north-northeast of Buford gusted 59 mph at 2:12 AM on February 24th. This was the first gust recorded for this zone.|UPR Mesonet station UP204 9 miles southeast of Buford gusted 81 mph at 11:16 AM on February 24th. This was the highest gust recorded for this zone for the first half of the event.|UPR Mesonet station UP204 9 miles southeast of Buford gusted 63 mph at 6:30 AM on February 26th. This was the highest gust recorded for this zone for the second half of the event.|UPR Mesonet station UP204 9 miles southeast of Buford gusted 58 mph at 9:37 AM on February 26th. This was the final gust recorded for this zone.

High Wind, Laramie Valley

When
February 24, 4:32 AM MST to February 26, 1:46 AM MST
Where
Laramie Valley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

WYDOT Mesonet station WY26 14 miles northeast of Centennial gusted 61 mph at 4:32 AM on February 24th. This was the first gust recorded for this zone.|WYDOT Mesonet station WY26 14 miles northeast of Centennial gusted 73 mph at 5:12 AM on February 24th. This was the highest gust recorded for this zone.|WYDOT Mesonet station WY27 13 miles west-northwest of Laramie gusted 65 mph at 1:46 AM on February 26th. This was the final gust recorded for this zone.

High Wind, South Laramie Range Foothills

When
February 24, 4:56 AM MST to February 26, 10:18 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT Mesonet station WY38 16 miles west-southwest of Cheyenne gusted 58 mph at 4:56 AM on February 24th. This was the first gust recorded for this zone.|UPR Mesonet station UP226 14 miles west-southwest of Cheyenne gusted 81 mph at 11:12 AM on February 24th. This was the highest gust recorded for this zone for the first half of the event.|WYDOT Mesonet station KWTR 16 miles east of Horse Creek gusted 61 mph at 9:16 PM on February 25th. This was the highest gust recorded for this zone for the second half of the event.|UPR Mesonet station UP226 16 miles west-southwest of Cheyenne gusted 59 mph at 10:18 AM on February 26th. This was the final gust recorded for this zone.

High Wind, East Platte County

When
February 24, 12:02 PM MST to February 25, 9:32 AM MST
Where
East Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT Mesonet station WY1 13 miles south of Glendo gusted 65 mph at 12:02 PM on February 24th. This was the first and highest gust recorded for this zone.|WYDOT Mesonet station WY1 13 miles south of Gelndo gusted 59 mph at 9:32 AM on February 25th. This was the final gust recorded for this zone.

High Wind, Central Laramie County

When
February 24, 12:42 PM MST to February 25, 10:25 PM MST
Where
Central Laramie County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

WYDOT Mesonet station WY40 8 miles south of Chugwater gusted 62 mph at 12:42 PM on February 24th. This was the first gust recorded for this zone.|CWOP Mesonet station CW2749 5 miles east of Cheyenne gusted 66 mph at 1:54 PM on February 25th. This was the highest gust recorded for this zone for the first half of the event.|ASOS station KCYS in Cheyenne gusted 58 mph at 10:25 PM on February 25th. This was the highest gust recorded for this zone for the second half of the event, as well as the final gust recorded.

High Wind, Goshen County

When
February 24, 12:49 PM MST to February 25, 12:30 PM MST
Where
Goshen County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

UPR Mesonet station UP348 3 miles east-northeast of Yoder gusted 60 mph at 12:49 PM on February 24th. This was the first gust recorded for this zone.|UPR Mesonet station UP342 5 miles south-southeast of La Grange gusted 64 mph at 12:30 PM on February 25th. This was the final and highest gust recorded for this zone.

High Wind, East Laramie County

When
February 24, 12:52 PM MST to February 25, 12:26 PM MST
Where
East Laramie County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

NWS/FAA mesonet station K1AW 9 miles south-southeast of Gun Barrel gusted 60 mph at 12:52 PM on February 24th. This was the first gust recorded for this zone.|WYDOT Mesonet station KGUN 7 miles south-southwest of Meriden gusted 71 mph at 12:26 PM on February 25th. This was the final and highest gust recorded for this zone.

High Wind, Central Carbon County

When
February 24, 1:28 PM MST to February 26, 12:24 AM MST
Where
Central Carbon County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

ASOS station KRWL 2 miles northeast of Rawlins gusted 59 mph at 1:28 PM on February 24th. This was the first gust recorded for this zone.|ASOS station KRWL 2 miles northeast of Rawlins gusted 70 mph at 1:09 PM on February 25th. This was the highest gust recorded for this zone.|ASOS station KRWL 2 miles northeast of Rawlins gusted 62 mph at 12:24 AM on February 26th. This was the final gust recorded for this zone.

High Wind, Upper North Platte River Basin

When
February 25, 7:26 AM MST to 12:26 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

WYDOT Mesonet station KSKL 12 miles east-southeast of Encampment gusted 60 mph at 7:26 AM on February 25th. This was the first gust recorded for this zone.|WYDOT Mesonet station KSKL 12 miles east-southeast of Encampment gusted 63 mph at 12:26 PM on February 25th. This was the final and highest gust recorded for this zone.

High Wind, Ferris/Seminoe/Shirley Mountains

When
February 25, 8:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

RAWS Mesonet station CAMW4 4 miles west of Muddy Gap gusted 78 mph at 8:50 AM on February 25th. This was the first, highest, and last gust recorded for this zone.

High Wind, Shirley Basin

When
February 25, 12:00 PM MST to 1:20 PM MST
Where
Shirley Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Pacific Corp Mesonet station PC573 12 miles northwest of Medicine Bow gusted 58 mph at 12:00 PM on February 25th. This was the first gust recorded for this zone.|UPR Mesonet station UP087 2 miles east-southeast of Medicine Bow gusted 64 mph at 1:18 PM on February 25th. This was the highest gust recorded for this zone.|Pacific Corp Mesonet station PC573 12 miles northwest of Medicine Bow gusted 60 mph at 1:20 PM on February 25th. This was the final gust recorded for this zone.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1313777, 1313750, 1313804, 1313798, 1313811, 1313754, 1313825, 1313759, 1313835, 1313764, 1313790, 1313740, 1313742.